Alert archive / Kansas / Flash Flood Warnings in 1998
Flash Flood Warning 259, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Oct 2, 1998, 6:37 AM CDT for Bourbon County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 2, 1998, 6:37 AM CDT (11:37 UTC)
- Expired
- Oct 2, 1998, 12:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Bourbon County, KS
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 11.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1874 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 021137 FFWSGF KSC011-021730- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 637 AM CDT FRI OCT 2 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... BOURBON COUNTY IN SOUTHEASTERN KANSAS * UNTIL 1230 PM CDT * AT 632 AM...WEATHER SERVICE DOPPLER RADAR INDICATED A LARGE AREA OF SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAINFALL. THESE STORMS WERE LOCATED FROM MAPLETON TO UNIONTOWN TO PORTERVILLE AND INDIVIDUAL CELLS WERE MOVING NORTHEAST AT 30 MPH...BUT THE AREA WAS MOVING EAST AT 15 MPH. DOPPLER RADAR WAS ESTIMATING BETWEEN 1 AND 2 INCHES HAD FALLEN OVER WESTERN BOURBON COUNTY FROM MAPLETON TO BRONSON WITHIN THE PAST TWO HOURS WITH THESE STORMS. * LOCALLY HEAVY RAINFALL WILL CONTINUE ALL MORNING LONG. ADDITIONAL RAINFALL OF 1 TO 3 INCHES ARE POSSIBLE ACROSS BOURBON COUNTY. WITH THE RECENT LOCALLY HEAVY RAINFALL ACROSS THE COUNTY...THE GROUND IS NEARLY SATURATED. ADDITIONAL RAINFALL WILL LEAD TO FLOODING!. FLOODING OF ROADS...HIGHWAYS...DITCHES...AND OTHER LOW LYING AREAS WILL OCCUR WITH THESE STORMS. DO NOT DRIVE THROUGH FLOOD AREAS SUCH AS LOW WATER CROSSINGS. GORDON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 2:45 AM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, Oct 2, 2:45 AM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 245 AM CDT FRI OCT 2 1998 WELL...LOOKS LIKE THE RAIN IS COMING. LATEST SFC ANLYS HAS ONE SFC LOW JUST W OF SPS WITH WRMFNT FM MLC-TXK-BTR. ANOTHER SFC LOW IS W OF ELP. SFC HI FM ORD-LAKE WINNIPEG WL SET THE STAGE FOR SOME OVERRUNNING. PRECIPITABLE WATER VALUES ARE RATHER HIGH WITH SGF 1.28 WHICH IS 130% OF NORMAL. HOWEVER AMA/MAF/DRT ARE RUNNING 180% OF NORMAL. LATEST ADAP DENOTING STRONG FLUX CONVERGENCE OVR S CNTRL OK AND K INDICES OF 28 OVR SGF WITH 40 K'S OVR W TX. PROFILERS STEADILY INCR TO W IN LOWEST GATES...AND INCR WL LIKELY AND VEER WITH HGT THIS MORNING WHICH WL BRING HELICITIES TO OVR 500 M2/S2 BY 18Z. NGM HAS ITS NORTHERN BIAS WITH TRACK OF LOW AND H5 VORT MAX...WHILE FAN IS HAVING PROBLEMS WITH POP GUIDANCE. 22 POPS GUIDANCE SEEMS TOTALLY UNREASONABLE AT SGF TDA. ETA LOOKS VERY GOOD WITH ONE THETA E MAX AT 18Z AND ANOTHER MINOR ONE FM 00-06Z TNGT. FFG GUIDANCE IS LOW AND IS PROBABLY LOWER THAN INDICATED FOR WRN COUNTIES THAT GOT HIT WITH 2 MCS ON MON/TUE. LIKE FFA TDA FOR COUNTIES N AND W OF A MORGAN/HICKORY/POLK/GREENE/LAWRENCE/MCDONALD LINE. THIS IS VERY SIMILAR TO 94E AND QPF/ERD OUTLOOK. TOO IFFY TO ISSUE ESF...FFA SEEMS LOGICAL. RECOMMENDATIONS FOR FCST GUIDANCE AND COORDINATION ONLY... JLN/SE KS TO GREENE COUNTY...FLASH FLOOD WATCH FOR TODAY AND THIS EVENING...SHOWERS AND THUNDERSTORM LIKELY. LOCALLY HEAVY RAIN POSSIBLE. HIGH IN THE MID 60S. SOUTHEAST WIND 10 TO 20 MPH. REST OF SGF COUNTIES...PERIODS OF SHOWERS AND THUNDERSTORMS. HIGH 65 TO 70. SOUTHEAST WIND 10 TO 15 MPH. AIZ/VIH...FFA FOR MORGAN/BENTON...SHOWERS AND THUNDERSTORMS ^LIKELY. HIGH 60 TO 65. SOUTHEAST WIND 5 TO 15 MPH. PUT UNO COUNTIES WITH RIPLEY AND CARTER. CCF INFO SGF RE 067/062 076/061 080 04763 JLN RE 066/060 080/062 082 04853 GORDON/RICKARD/ALBERT
In the hours before
Special weather statement, Oct 2, 4:30 AM CDT, 2 hours 7 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021800- HAZARDOUS WEATHER OUTLOOK...SPECIAL ISSUANCE NATIONAL WEATHER SERVICE SPRINGFIELD MO 430 AM CDT FRI OCT 2 1998 THE OUTLOOK BELOW CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES... IN SOUTHEAST KANSAS... BOURBON CHEROKEE CRAWFORD IN SOUTHWEST...CENTRAL...AND SOUTH CENTRAL MISSOURI... BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...FLASH FLOOD WATCH FOR TODAY AND TONIGHT FOR SOUTHWEST MISSOURI AND SOUTHEAST KANSAS... A LOW PRESSURE SYSTEM WEST OF WICHITA FALLS TEXAS HAS A WARM FRONT FROM MC ALESTER OKLAHOMA TO TEXARKANA ARKANSAS. SOUTHEASTERLY LOW LEVEL WINDS OF 10 TO 25 MPH CONTINUE TO PULL ABUNDANT LOW LEVEL MOISTURE NORTHWARD INTO OUR AREA. IN ADDITION TO THE WARM FRONT...A STRONG UPPER LEVEL DISTURBANCE WILL MOVE OUT OF THE SOUTHERN ROCKIES AND PROVIDE ADDITIONAL LIFT FOR LOCALLY HEAVY RAINFALL. A LARGE AREA OF SHOWERS AND THUNDERSTORMS EXTENDS FROM SOUTHEAST KANSAS TO THE TEXAS-OKLAHOMA PANHANDLE. THIS AREA WILL AFFECT ALL OF SOUTHWEST MISSOURI AND SOUTHEAST KANSAS THIS MORNING...THE LAKE OF THE OZARKS REGION AFTER 10 AM...AND INTO THE WEST PLAINS AREA BY 1 PM. A FLASH FLOOD WATCH IS IN EFFECT FOR AREAS WEST OF A MONETT TO SPRINGFIELD TO VERSAILLES LINE. THE WATCH INCLUDES THE CITIES OF SPRINGFIELD...JOPLIN...AND NEVADA AS WELL AS PITTSBURG AND FT SCOTT KANSAS. RAINFALL AMOUNTS ARE EXPECTED TO BE 1 TO 3 INCHES OVER THE NEXT 24 TO 30 HOURS. THE WATCH AREA RECEIVED LOCALLY HEAVY RAINFALL ON MONDAY AND TUESDAY OF THIS WEEK. THE GROUND IS NEAR SATURATION...SO ANY ADDITIONAL LOCALLY HEAVY RAIN MAY LEAD TO FLOODING IN THE WATCH AREA... ESPECIALLY IN LOW LYING AREAS. LOW LEVEL WIND SHEAR WILL INCREASE TODAY DUE TO STRENGTHENING EAST-SOUTHEAST WINDS ON THE SURFACE AND SOUTHWEST TO WEST WIND FLOW ALOFT. INSTABILITIES ARE WEAK TO MODERATE WHICH WILL ALLOW SCATTERED THUNDERSTORMS THROUGHOUT THE DAY. HOWEVER...A NEAR OVERCAST SKY AND COOL SURFACE TEMPERATURES WILL DIMINISH THE SEVERE THREAT TO EXTREMELY ISOLATED. STAY TUNED TO NOAA WEATHER RADIO OR THIS STATION FOR FURTHER UPDATES AND POSSIBLE FLASH FLOOD WARNINGS LATER TODAY. A NEW HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 1 PM THIS AFTERNOON. GORDON
Special weather statement, Oct 2, 4:30 AM CDT, 2 hours 7 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021800- HAZARDOUS WEATHER OUTLOOK...SPECIAL ISSUANCE NATIONAL WEATHER SERVICE SPRINGFIELD MO 430 AM CDT FRI OCT 2 1998 THE OUTLOOK BELOW CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES... IN SOUTHEAST KANSAS... BOURBON CHEROKEE CRAWFORD IN SOUTHWEST...CENTRAL...AND SOUTH CENTRAL MISSOURI... BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...FLASH FLOOD WATCH FOR TODAY AND TONIGHT FOR SOUTHWEST MISSOURI AND SOUTHEAST KANSAS... A LOW PRESSURE SYSTEM WEST OF WICHITA FALLS TEXAS HAS A WARM FRONT FROM MC ALESTER OKLAHOMA TO TEXARKANA ARKANSAS. SOUTHEASTERLY LOW LEVEL WINDS OF 10 TO 25 MPH CONTINUE TO PULL ABUNDANT LOW LEVEL MOISTURE NORTHWARD INTO OUR AREA. IN ADDITION TO THE WARM FRONT...A STRONG UPPER LEVEL DISTURBANCE WILL MOVE OUT OF THE SOUTHERN ROCKIES AND PROVIDE ADDITIONAL LIFT FOR LOCALLY HEAVY RAINFALL. A LARGE AREA OF SHOWERS AND THUNDERSTORMS EXTENDS FROM SOUTHEAST KANSAS TO THE TEXAS-OKLAHOMA PANHANDLE. THIS AREA WILL AFFECT ALL OF SOUTHWEST MISSOURI AND SOUTHEAST KANSAS THIS MORNING...THE LAKE OF THE OZARKS REGION AFTER 10 AM...AND INTO THE WEST PLAINS AREA BY 1 PM. A FLASH FLOOD WATCH IS IN EFFECT FOR AREAS WEST OF A MONETT TO SPRINGFIELD TO VERSAILLES LINE. THE WATCH INCLUDES THE CITIES OF SPRINGFIELD...JOPLIN...AND NEVADA AS WELL AS PITTSBURG AND FT SCOTT KANSAS. RAINFALL AMOUNTS ARE EXPECTED TO BE 1 TO 3 INCHES OVER THE NEXT 24 TO 30 HOURS. THE WATCH AREA RECEIVED LOCALLY HEAVY RAINFALL ON MONDAY AND TUESDAY OF THIS WEEK. THE GROUND IS NEAR SATURATION...SO ANY ADDITIONAL LOCALLY HEAVY RAIN MAY LEAD TO FLOODING IN THE WATCH AREA... ESPECIALLY IN LOW LYING AREAS. LOW LEVEL WIND SHEAR WILL INCREASE TODAY DUE TO STRENGTHENING EAST-SOUTHEAST WINDS ON THE SURFACE AND SOUTHWEST TO WEST WIND FLOW ALOFT. INSTABILITIES ARE WEAK TO MODERATE WHICH WILL ALLOW SCATTERED THUNDERSTORMS THROUGHOUT THE DAY. HOWEVER...A NEAR OVERCAST SKY AND COOL SURFACE TEMPERATURES WILL DIMINISH THE SEVERE THREAT TO EXTREMELY ISOLATED. STAY TUNED TO NOAA WEATHER RADIO OR THIS STATION FOR FURTHER UPDATES AND POSSIBLE FLASH FLOOD WARNINGS LATER TODAY. A NEW HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 1 PM THIS AFTERNOON. GORDON
Nearby
Flash Flood Warnings in Kansas, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.